Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Quad Cities, IA

March 13, 2008Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Mar 13, 2008, 9:53 PM CDT for Henry County, Rock Island County, Illinois. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2008, 9:53 PM CDT (02:53 UTC)
Expired
Mar 14, 2008, 7:00 AM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 23 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 140255
FFWDVN
ILC073-161-141200-
/O.NEW.KDVN.FF.W.0002.080314T0253Z-080314T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CDT THU MAR 13 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HENRY COUNTY IN NORTHWEST ILLINOIS...
  EAST CENTRAL ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 700 AM CDT FRIDAY

* AT 952 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING AROUND THE BARSTOW AREA DUE TO AN ICE JAM AT THE IOWA 
INTESTATE RAILROAD BRIDGE...LOCATED DOWNSTREAM OF BARSTOW. LOCAL 
OFFICIALS REPORT THAT THE RIVER HAS RISEN BY 4 FEET SINCE 6 PM AND 
THAT THE ICE JAM CAUSING THE RISE HAS NOT MOVED OR BROKEN UP.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREEN   
ROCK...BARSTOW...OSBORN...COLONA AND CLEVELAND

ICE JAMS CAN DEVELOP AND BREAK UP QUICKLY...RESULTING IN RAPID
FLOODING IMMEDIATELY UP OR DOWNSTREAM OF THE JAM. BE PREPARED TO MOVE
TO A SAFER LOCATION IF FLOODING DEVELOPS.

LAT...LON 4148 9046 4160 9020 4155 9015 4142 9044
TIME...MOT...LOC 0253Z 180DEG 0KT 4147 9041

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 3:25 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Mar 13, 3:25 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT THU MAR 13 2008

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AND INTO
NEXT WEEK WITH THE POSSIBILITY OF SEVERAL STORM SYSTEMS AFFECTING
THE REGION. THE SYSTEM FRIDAY NIGHT INTO SATURDAY IS EXPECTED TO
BRING SOME MEASURABLE PRECIPITATION TO THE AREA. LOOKING INTO NEXT
WEEK...THERE IS A THREAT OF SIGNIFICANT PRECIPITATION OCCURRING.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
OVERALL REASONABLY QUIET WX EXPECTED. SYSTEM IN OKLAHOMA WILL PASS
JUST SOUTH OF THE CWFA TONIGHT. LOCAL TOOLS SUGGEST A REMOTE
POSSIBILITY OF SPRINKLES OR A BRIEF SHOWER OVER THE EXTREME SOUTH
PART OF THE CWFA THIS EVENING. ANOTHER UPPER LEVEL WAVE TO ARRIVE
LATE TONIGHT/FRIDAY MORNING WHICH MAY BRUSH THE EXTREME NORTH WITH
SOME SPRINKLES OR SHOWERS.

THE FLASH FLOOD WATCH FOR THE ROCK RIVER WILL CONTINUE AND MAY NEED
TO BE EXTENDED. THAT WILL BE LOOKED AT TOMORROW. THE ICE IS BREAKING
UP ON THE ROCK RIVER AND AN ICE JAM DEVELOPED AND BROKE UP
DOWNSTREAM OF JOSLIN NEAR LUNDEENS LANDING. THUS THE THREAT OF ICE
JAMS DEVELOPING ON THE ROCK RIVER IS NOW VERY HIGH.

NEXT SYSTEM TO ARRIVE LATE FRIDAY AFTERNOON/NIGHT. ANY PRECIP THAT
DEVELOPS SHOULD OCCUR LATE IN THE AFTERNOON SO WILL GO WITH SCHC
POPS.

TEMPERATURES TO REMAIN ABOVE FREEZING OVER MOST OF THE AREA AGAIN
TONIGHT WHICH WILL HELP ACCELERATE THE MELT EVEN MORE.   ...08...

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...

MAIN CHALLENGES WITH PCPN POTENTIAL FRI NIGHT-SAT... AND POTENTIAL
FOR SIGNIFICANT STORM SYSTEM NEXT WEEK.

STILL QUITE A BIT OF MODEL DISCREPANCIES WITH SYSTEM FRI NIGHT-SAT.
ENERGY OFF THE OR/CA COAST WILL GET INFUSED INTO STRENGTHENING
SOUTHERN STREAM AS IT SHIFTS EAST NEXT COUPLE OF DAYS. NAM HAS BEEN
THE OUTLIER BEING FURTHERST NORTH WITH TRACK... BUT THIS HAS CHANGED
AS DPROG/DT OF PAST COUPLE OF RUNS SHOWS SOUTHERN SHIFT ON TRACK WITH
WEAKENING TREND... CLOSER TO BLEND OF GFS/EC/UK. LOCAL WARM ADVECTION
WING TOOL FROM BOTH NAM AND GFS SUGGEST BULK OF PCPN AND HEAVIEST
WILL BE SOUTH OF CWA ACROSS MO AND DOWNSTATE IL... BUT IT ALSO SHOWS
BAND OF CONVERGENCE NORTH OF HWY 30 FRI EVE SAGGING SOUTH INTO SAT
MORNING WHILE STRENGTHENING SOME. CHALLENGE WITH SATURATION AND THUS
SMALL POPS...WITH POPS INCREASING INTO MOD CHC SOUTH 1/3RD WHERE
LITTLE BETTER MOISTURE. THERMAL PROFILES COLD ENOUGH FOR SNOW NORTH
WITH RAIN/SNOW MIX GOING TO ALL SNOW SOUTH WITH EVAPORATIONAL COOLING
AND COLD ADVECTION. MARGINAL BL TEMPS AND WARM GROUND SHOULD RESULT IN
ONLY MINOR ACCUMS AT BEST.

SFC AND UPPER LEVEL RIDGING TO BUILD IN SAT NIGHT-SUN AS VIGOROUS
SHORTWAVE TROUGH PRESENTLY OFF WA/BC COAST DIGS INTO THE SOUTHWEST.
DPROG/DT FROM EC MODEL SHOWS DECENT RUN-RUN CONTINUITY... AND THUS
FOLLOWED CLOSELY WITH SOME INPUTS FROM GFS AND UK. DECENT AGREEMENT ON
EJECTING LEAD IMPULSE OUT OF SOUTHWEST TROUGH MON-TUE WITH CWA MAINLY
IN WARM CONVEYOR AND THUS PCPN MOSTLY... IF NOT ALL RAIN. STRONG
WARM/MOIST ADVECTION ON NOSE OF 50+ KT LOW LEVEL JET SUPPORTIVE OF
MOD TO POSSIBLY LOCALLY HEAVY RAIN ESPECIALLY WITH CONVECTION... WHICH
BASED ON LOCATION OF JET AND FORCING... AT LEAST ISOLD TO SCT
CONVECTION MAINLY SOUTHEAST 1/3-1/2 MON AFTN-NIGHT. ANY HEAVY RAIN
WILL HAVE BIG IMPACT ON SWOLLEN AREA RIVERS AND SATURATED SOILS...
AND BEARS CLOSE WATCH IN COMING DAYS. CONTINUED WITH HIGH CHC POPS
BUT IF TRENDS PERSIST THESE WILL NEED TO BE RAISED WITH LATER
SHIFTS. CHALLENGE BEYOND IS WHEN AND WHERE MAIN SHORTWAVE TROUGH EJECTS
FROM SOUTHWEST. LATEST EC AND GFS OFFER LESS AMPLIFICATION TO NORTHERN
BRANCH AND KEEP STREAMS UNPHASED WHICH RESULTS IN SYSTEM PASSING
WELL SOUTH OF CWA MIDWEEK. PLENTY OF DISAGREEMENT THOUGH AMONG
MEDIUM RANGE AS UK CLOSES SYSTEM OFF AND LIFTS IT SLOWLY NORTHEAST.
THIS WOULD BE WORSE CASE SCENARIO...HIGH RIVER LEVELS AND PROLONGED
PCPN EVENT MID TO LATE WEEK. FOLLOWING EC AND CONTINUED WITH SMALL CHC
POPS WED.

&&

.AVIATION...
OVERALL...VFR WX EXPECTED AT ALL THE TAF SITES THROUGH 14/18Z.
SYSTEM PASSING SOUTH OF THE AREA TONIGHT SHOULD ONLY RESULT IN MID
TO HIGH LEVEL CLOUDS. MOISTURE FROM MELTING SNOW/ICE AND DIMINISHING
WINDS SHOULD ALLOW 3-5SM VSBYS TO DEVELOP LATE TONIGHT. NEXT SYSTEM
TO ARRIVE LATE FRIDAY AFTERNOON WHICH SHOULD CAUSE VSBYS/CIGS TO
DETERIORATE LATE FRIDAY AFTERNOON/EVENING.    ...08...

&&

.HYDROLOGY...
THE SPRING SNOW MELT SLOWLY CONTINUES BUT THE RATE OF MELT HAS
ACCELERATED DUE TO TEMPERATURES BEING ABOVE FREEZING LAST NIGHT.

NEW FLOOD WARNING ISSUED THIS MORNING FOR SIGOURNEY WITH AN ADVISORY
FOR COMO. AN ICE JAM HAS DEVELOPED JUST DOWNSTREAM OF MARENGO WHICH
RESULTED IN A RAPID RISE TO THE MODERATE FLOOD CATEGORY. A BRIEF ICE
JAM OCCURRED JUST DOWNSTREAM OF JOSLIN NEAR LUNDEENS LANDING. THIS
JAM HAS BROKEN PER SHERIFF DEPARTMENT REPORTS.

THE RATE OF SNOW/ICE MELT WILL BE ACCELERATING OVER THE NEXT 24 HRS
AS TEMPERATURES REMAIN ABOVE FREEZING OVER MOST OF THE AREA. THE
THREAT OF ICE JAMS HAS INCREASED CONSIDERABLY AS THE ICE ON RIVERS
CONTINUES TO WEAKEN AND BREAK UP. RIVERS MOST AT RISK FOR ICE JAMS
ARE THE ROCK...IOWA RIVER UPSTREAM OF CORALVILLE LAKE...AND THE
LOWER SKUNK RIVER.                   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY EVENING FOR AREAS
     ALONG THE ROCK RIVER IN HENRY IL-ROCK ISLAND-WHITESIDE.
MO...NONE.

&&

08/05
Hazardous weather outlook, Mar 13, 5:00 AM CDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU MAR 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MILD TEMPERATURES AND MELTING SNOW WILL CONTINUE TO PRODUCE RISING
RIVER LEVELS AND THE THREAT OF ICE JAM FLOODING ON TRIBUTARY RIVERS.
THE GREATEST ICE JAM THREAT IS ON THE ROCK RIVER FROM STERLING TO THE
QUAD CITIES...WHERE A FLASH FLOOD WATCH IS IN EFFECT. ICE ACTION IS
ALSO LIKELY ON THE IOWA RIVER UPSTREAM FROM THE CORALVILLE
RESERVOIR...AND PORTIONS OF THE SKUNK RIVER. MORE DETAILED
INFORMATION CAN BE FOUND IN THE LATEST FLOOD WATCH AND FLOOD
STATEMENT PRODUCTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM PASSING SOUTH OF THE AREA MAY PRODUCE RAIN...SNOW OR
BOTH IN PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS FRIDAY NIGHT INTO SATURDAY MORNING. THERE IS STILL
SOME UNCERTAINTY IN HOW FAR NORTH OR SOUTH THE PRECIPITATION FROM
THIS SYSTEM WILL TRACK...AS WELL AS HOW MUCH SNOW OR RAIN MAY FALL.

LONGER RANGE SIGNALS SUGGEST AN EVEN LARGER STORM SYSTEM WILL MOVE
UP OUT OF THE SOUTHWESTERN UNITED STATES AND ACROSS PORTIONS OF
THE MIDWEST EARLY NEXT WEEK. THIS SYSTEM MAY HAVE THE POTENTIAL TO
INTERACT WITH GULF MOISTURE AND PRODUCE SIGNIFICANT AMOUNTS OF
RAIN...SNOW OR BOTH IN OR SOMEWHERE NEAR THE AREA MONDAY INTO
TUESDAY. IF THIS PRECIPITATION OCCURS DURING THIS PERIOD...IT WILL
BE WHEN AREA RIVERS ARE ALREADY SWOLLEN BY SNOWMELT OR BEING
AFFECTED BY ICE JAMS. THIS WOULD AGGRAVATE AND WORSEN ANY ONGOING
FLOODING SITUATIONS. SINCE THIS SYSTEM HAS YET TO DEVELOP...THE EXACT
PLACEMENT...AMOUNT AND TYPE OF PRECIPITATION IS STILL TO BE
DETERMINED.

STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THESE
SYSTEMS FOR FRIDAY NIGHT INTO SATURDAY...AS WELL AS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DLS/12

In the hours before

Special weather statement, Mar 13, 5:54 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT THU MAR 13 2008

IAZ064-077-140130-
JOHNSON IA-WASHINGTON IA-
554 PM CDT THU MAR 13 2008

...CREEKS RUNNING HIGH...

AREA CREEKS WILL RUN HIGH THIS EVENING...AND IN SOME CASES MAY GO
OUT OF THEIR BANKS. OLD MANS CREEK WILL SEE OVER BANK MINOR
FLOODING. AT THIS TIME...IT IS NOT EXPECTED TO FLOOD ROADS...AND NO
REPORTS OF ROAD FLOODING HAVE BEEN RECEIVED. HOWEVER...FLOODING IS
POSSIBLE TONIGHT ALONG CREEKS...AND IF A ROAD IS COVERED IN
WATER...DO NOT CROSS IT.  IF POSSIBLE...PLEASE REPORT ANY WATER OVER
ROADS TO LOCAL POLICE OR TO THE NATIONAL WEATHER SERVICE.

ERVIN
Special weather statement, Mar 13, 8:03 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT THU MAR 13 2008

ILZ009-015-016-140600-
WHITESIDE-ROCK ISLAND-HENRY IL-
INCLUDING THE CITIES OF...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE
803 PM CDT THU MAR 13 2008

...ICE JAM NEAR BARSTOW ON THE ROCK RIVER...

AN ICE JAM HAS DEVELOPED AT THE RAILWAY BRIDGE NEAR CARBON
CLIFF...JUST UPSTREAM OF THE HIGHWAY 84 BRIDGE. THIS HAS RESULTED IN
A LOCAL 2 FEET RISE BETWEEN 6 PM AND 8 PM THIS EVENING AT BARSTOW.
ICE JAMS CAN NOT BE PREDICTED AND CAN FORM SUDDENLY LEADING TO
RAPID...LOCALIZED SIGNIFICANT RISES IN RIVER LEVELS. LOCAL EMERGENCY
OFFICIALS ARE WATCHING THIS JAM...AND IF NEEDED...A FLASH FLOOD
WARNING MAY BE ISSUED TONIGHT FOR THE BARSTOW AREA.

ERVIN

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.